NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, September 2, 2015
Pharmacy and Medications
Muscle Weakness and Anafranil
Can anafranil cause muscle weakness or muscle stiffness as a result of either long term or short term use of the drug???
Anafranil® is a brand name of clomipramine. It is a tricyclic antidepressant. These medicines can cause many side effects. As a result, they have largely been replaced by newer classes of antidepressants like the SSRI’s (fluoxetine, (Prozac), sertraline (Zoloft), Citalopram (Celexa)) and others, or the SNRI’s, Venlafaxine (Effexor), duloxetine (Cymbalta).
In clinical trials, patients taking clomipramine complained of various muscle problems including: involuntary muscle twitching in 13 – 54%, fatigue in 39%, muscle pain in 13%, loss of movement or impaired movement in 2%, or muscle weakness in 1%. These effects could happen at any time during treatment with this medicine.
If you have side effects that are bothersome or that interfere with your daily life, switching to another medicine may make sense. Talk to your doctor to see if he or she would be willing to prescribe something else to treat your condition.
Prepared by Anna Alexander, a PharmD candidate at the University of Cincinnati College of Pharmacy.
Robert James Goetz, PharmD, DABAT
Assistant Professor of Pharmacy Practice
College of Medicine
University of Cincinnati